Hail, Iron
- When
- September 30, 6:16 PM EST
- Where
- Iron County, 8 mi S of Crystal Falls
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.983, -88.333
Three quarter inch diameter hail was reported.
On Sep 30, a short wave moving from the plains into south central Canada brought a warm front into Michigan's Upper Peninsula. Scattered thunderstorms developed along the front, with several of these storms becoming severe.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
On Sep 30, a short wave moving from the plains into south central Canada brought a warm front into Michigan's Upper Peninsula. Scattered thunderstorms developed along the front, with several of these storms becoming severe. One supercell that originally developed in an area of higher shear over northern Wisconsin produced three tornadoes and extensive downburst wind damage in southern Dickinson County when it encountered an outflow boundary from earlier convection. The majority of damage to the Iron Mountain, Kingsford and Quinnesec areas was caused by downburst winds, which knocked trees into homes, downed power lines, etc. The most significant damage was produced by the tornado that moved through Kingsford and Iron Mountain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 30, 2:45 PM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 345 PM EDT MON SEP 30 2002 12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW DEEP SW FLOW OVR THE CNTRL CONUS/NW GRT LKS BTWN DEEP TROF OVR THE NRN ROCKIES AND RDG OVR THE SE CONUS. SCT-BKN SHRA/TSRA THAT PASSED OVR CWA OVRNGT HAVE PUSHED OFF TO THE NE WITH H85 WARM FNT IN ADVANCE OF LO PRES S OF LK WINNIPEG. PSUNNY TO MOSUNNY CONDITIONS OVR CWA ATTM WITH TEMPS RISING INTO THE 70S. 12Z RAOBS SHOW H85 AIR VERY WARM AND DRY UPSTREAM (H85 TEMP AT MPX 19C WITH DEWPT DEP 14C PUSHING CONVECTIVE TEMP UP TO 88 AT MPX). DESPITE WARM AND DRY AIR AT H85...VERY STEEP MID LVL LAPSE RATES NOTED UNDER H5 TEMPS DOWN TO -15C. SCT ELEVATED TSRA HAVE FRMD ON SFC WARM FNT AND ARE MOVG NE FM MN-WI IN ADVANCE OF SHRTWV/LEFT EXIT OF ACCOMPANYING 70KT H3 JET MAX OVR NEB/SD THIS MRNG. MAIN SHORT TERM FCST CONCERNS THIS PACKAGE INVOLVE CHCS FOR CNVCTN THIS EVNG...TEMPS ON TUE...THEN PCPN CHCS TUE NGT. 12Z MODELS SHOW SHRTWV IN NEB/SD PASSING NE OF CWA THIS EVNG ALG WITH SFC WARM FNT. WL CONT MENTION OF SCT SHRA/TSRA AS STEEP LAPSE RATES/ELEVATED CNVCTN PUSHES UP FM THE SW. SPC HAS CWA IN SLGT RISK THIS EVNG WITH MENTION OF PSBL TORNADOES...BUT CNVCTN IS NOT LIKELY TO BCM SFC BASED WITH SCT-BKN CLD N OF WARM FNT LIMITING INSOLATION AND NOT ALLOWING TEMP TO ARPCH CONVECTIVE TEMP. ALTHOUGH SFC WARM FNT WL BE NRBY...HORIZONAL SHEAR NOT IMPRESSIVE NR WARM FNT AND LFC VERY HI WITH DRIER AIR ARRIVING FM THE SW. SO TORNADOES NOT LIKELY. MAIN THREAT FM ELEVATED TSRA WL BE LARGE HAIL...WITH FVRBL WBZ NR 9K FT AND STRG UPDRAFTS IN MID LVLS SUPPORTED BY STEEP LAPSE RATES AND CLOCKWISE TURNING HODOGRAPH. AS SHRTWV AND ASSOCIATED UPR DVGC SHIFT NE...LIKE ETA/NGM IDEA OF DRYING ATMOSPHERE OUT. SO XPCT CLRG SW TO NE FOLLOWING SHRTWV DEPARTURE IN ADVANCE OF MAIN PAC NW SHRTWV PROGGED TO MOVE TO LK WINNIPEG BY 12Z. ASSOCIATED COLD FROPA (FNT FCST TO REACH MQT-IMT BY 12Z) LATE TNGT AND EARLY TUE SHUD BE DRY WITH MSTR DEPARTING WELL IN ADVANCE OF SYS. AVN GENERATES QPF ALL NGT...BUT APPEARS TO POORLY TAKE INTO ACCOUNT DRYING ALF THAT IT ALSO FCSTS. ALTHOUGH AIR DRIES OUT...H100-85 THKNS RDG AHD OF SFC COLD FNT AND MODEST PRES GRADIENT/MIXING WL ENSURE MIN TEMPS STAY UNSEASONABLY HI FOR OCTOBER 1ST. MOS GUIDANCE MINS CONSISTENT WITH UPSTREAM OBS. AS PAC NW TROF/ASSOCIATED SFC LO SHEAR OUT TO ENE ON TOP OF SE RDG ON TUE...UPR FLOW REMAINS SWLY. ALTHOUGH DAY WL START OUT WITH SUNSHINE AS VERY DRY AIRMASS MOVES IN (ETA SHOWS KINX DROPPING DOWN TO -10)...XPCT INCRSG HI CLDS OVR THE WRN ZNS BY AFTN AS UPR DVGC IN RRQ OF H3 JET MAX SUPPORTING SHEARING SHRTWV ENVELOPS THAT PART OF FA AND A WAVE DVLPS ON COLD FNT FCST TO STALL NOT TOO FAR S OF CWA. ETA FCST H925 WNDS TO 25-30KT OVR THE KEWEENAW JUSTIFY BREEZY WORDING FOR THAT PART OF CWA CLOSEST TO SFC LO MOVG THRU NRN ONTARIO...BUT PREFER WEAKER AVN FCST PRES GRADIENT/WNDS AS THIS MODEL HAS BEST HANDLE ON WEAKENING TREND OF SFC LO/SHRTWV AS IT ENTERS UPR CONFLUENCE ZN ON TOP OF PERSISTENT SE CONUS RDG. FCST H85 TEMPS (ETA/AVN BOTH SHOW 14C OVR CNTRL CWA AT 18Z) ALG WITH A GOOD AMT OF SUNSHINE SUPPORT MAX TEMPS ON THE HI SIDE OF MOS GUIDANCE... CLOSER TO WARMER ETA MOS NUMBERS BUT NOT AS EXTREME. XPCTD WLY FLOW SHUD ACCENTUATE WRMG A BIT OVR CNTRL CWA. FOCUS NEXT TURNS TO WAVE THAT DVLPS ON STALLED FNT TO THE S AND NRN EXTENT OF ASSOCIATED PCPN SHIELD. AVN HAS CONSISTENTLY FCST PCPN SHIELD FARTHER N THAN OTHR MODELS...AND 12Z RUN CONTINUES THIS TREND. GIVEN TREND FOR UPR FLOW TO BE MORE SW WITH STRGR RDG OVR THE SE CONUS AND WEAKENING TREND FOR SFC LO (AND ASSOCIATED DRY ADVCTN) MOVG THRU NRN ONTARIO ON TUE...FEEL THERE IS SUPPORT FOR AVN FCST OF WAVE ON FNT TO TRACK FARTHER N. SO WL TREND POPS IN DIRECTION OF AVN MOS WITH LIKELY ACRS THE SRN ZNS AND CHC FARTHER N. LIFT WL BE AIDED BY UPR DVGC IN RRQ OF 130KT H3 JET MAX NR JAMES BAY...A FEATURE THAT ALSO APPEARS ON ETA F42. THEN DRYING ON WED AS UPR FLOW BCMS MORE W AND SFC HI PRES RDG BLDS EWD. PREFER HIER H85 TEMPS FCST BY AVN FCST WITH MORE WLY FLOW ALF...AND THINK ETA OVERLY PESSIMISTIC WITH FCST OF EXTENSIVE LO CLD. THEN FROST PSBL WED NGT WITH HI PRES RDG BLDG OVHD. EXTENDED MODELS REMAIN IN AGREEMENT ON AMPLIFYING UPR TROF OVR THE WCNTRL CONUS LATE THIS WEEK WITH A SFC LO PRES/TROF MOVG THRU THE CNTRL GRT LKS IMPACTING CWA WITH CYC NELY FLOW. AGREEMENT IS ACRS THE BOARD AND SUPPORTED BY MAJORITY OF MRF ENSEMBLE MEMBERS...SO HAVE OPTED TO RAISE POPS TO LIKELY ON FRI. WL ALSO MAINTAIN FCST FOR CYC CAD FLOW SHRA ON SAT IN WAKE OF THIS SYS WITH H85 TEMPS FALLING TO -2 (MRF) TO -4 (ECMWF). THEN SGNFT DISAGREEMENT APPEARS IN THE OPERATIONAL MODEL SOLNS FOR LATER NXT WEEKEND AS TO STRENGTH OF SFC HI PRES SYS MOVG THRU NRN PLAINS. SINCE MAJORITY OF MRF ENSEMBLE MEMBERS SHOW BLO NORMAL HGTS ACRS THE NRN PLAINS/GRT LKS UNDER UPR TROF...PREFER WEAKER HI PRES SOLN EXHIBITED BY THE OPERATIONAL MRF. THIS MODEL HINTS AT SVRL SHRTWVS MOVG THRU THE UPR TROF...WITH LK AGGREGATE DESTABILIZATION UNDER GENERAL CYC FLOW CONTRIBUTING TO CONTD SHRA CHCS. GENERALLY BLO NORMAL TEMPS THRU EXTENDED FCST PD. COORDINATED WITH APX/GRB. .MQT...NONE. KC
MIZ001>007-009>014-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EDT MON SEP 30 2002 ...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER MICHIGAN... SCATTERED THUNDERSTORMS WILL IMPACT WEST AND CENTRAL UPPER MICHIGAN TONIGHT. THERE IS A CHANCE SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL. EXPECT SCATTERED THUNDERSTORMS OVER THE WEST HALF OF UPPER MICHIGAN THIS EVENING TO MOVE NORTHEAST AT 30 MPH TO NEWBERRY BY LATE EVENING. THE STRONGEST OF THESE STORMS MAY PRODUCE HAIL LARGER THAN THREE QUARTER INCH IN DIAMETER...WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN. LOOK FOR THE THUNDERSTORMS TO END AT IRONWOOD BY 11 PM EDT...MARQUETTE...COPPER HARBOR AND ESCANABA BY 1 AM EDT...AND AT NEWBERRY BY 230 AM EDT. SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS AND INFORMATION. KC
The Marquette radar (KMQT), 86 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
5 hail, 4 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.
Three quarter inch diameter hail was reported.
This tornado developed over northeast Florence County, WI (See Storm Data for Wisconsin, Northeastern, for more information on the beginning portion of this tornado) and crossed the Menominee River just south of the Iron Mountain-Kingsford airport. The storm moved east-northeast into Kingsford and Iron Mountain. As the storm moved into Iron Mountain, the track shifted more to the east and the damage path became more sporadic before the tornado lifted completely on the east side of Iron Mountain. Numerous trees and power lines were knocked down, blocking highway US-2 and disrupting electric power and telephone service. Gas lines were ruptured and several commercial buildings sustained substantial roof damage in Kingsford.
Power lines were knocked down.
Three quarter inch diameter hail was reported.
Numerous trees were knocked down.
This tornado developed on the east side of Quinnesec along U.S. 2, and tracked to the east-southeast along the north side of the highway to just west-northwest of Norway. Damage was limited to minor roof damage (lifted shingles) in Quinnesec, trees downed and numerous branches broken.
Numerous trees were knocked down.
This tornado touched down approximately 5 miles northeast of Norway, crossing the Norway Truck Trail Road before dissipating 1/4 mile east of the road crossing. Damage was limited to downed trees and broken branches.
A 10 inch diameter tree was blown down.
A foot of water was reported over highway US-2 from torrential rain.
Three quarter inch diameter hail was reported.
Golf ball sized hail was reported.
Three quarter inch diameter hail was reported.
Two feet of water was reported over Highway US-2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyThe tornado archive for Michigan, 2002Warnings in Michigan, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316659, 5316736, 5316654, 5316655, 5316656, 5316737, 5316657, 5316738, 5316660, 5316739, 5316658, 5316662, 5316661, 5316740.